Colorado, 2015Flash Flood and Damaging Winds in Colorado, July 19, 2015
July 19, 2015 · NWS GLD · 3 events in 2 counties and zones
During the afternoon and early evening severe thunderstorms moved across East Central Colorado from the west. Estimated wind gusts of 80 MPH blew down three to four inch diameter tree limbs south of Wild Horse and produced near zero visibility.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and early evening severe thunderstorms moved across East Central Colorado from the west. Estimated wind gusts of 80 MPH blew down three to four inch diameter tree limbs south of Wild Horse and produced near zero visibility. The thunderstorm winds also blew down power lines south of Seibert. Heavy rainfall from the storms lead to flash flooding in the Stratton vicinity, where over four inches of rainfall was measured. Water six inches deep was still flowing over the Road 34 and Highway 24 intersection well after the heavy rain had ended.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 1:15 PM MST, 32 minutes earlier.
Area forecast discussion, Jul 19, 1:15 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SUN JUL 19 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 157 PM MDT SUN JUL 19 2015
COMPLICATED SURFACE PATTERN IN PLACE. EITHER OR SOME COMBINATION
OF A LEFT OVER OUTFLOW BOUNDARY...SURFACE TROUGH RETREATING FRONT
IS NOW NEAR OR OVER THE SOUTHERN PORTION OF THE AREA. SHORTWAVE
TROUGH IS STARTING TO MOVE THROUGH FROM THE SOUTH AND WEST. A WEAK
RIGHT REAR QUADRANT IS MOVING THROUGH THE AREA DURING THE NIGHT.
THE RAP IS CATCHING THE SURFACE WIND FIELD THE BEST RIGHT NOW. IT
AND THE HRRR WHICH DID WELL FROM LAST NIGHT...IS CATCHING THE WIND
FIELD AND THE CURRENT AND EXPECTED THUNDERSTORM DEVELOPMENT VERY
WELL RIGHT NOW. STORMS WILL CONTINUE INCREASE IN COVERAGE AND
INTENSITY THROUGH TONIGHT AS STORMS MOVE ACROSS THE AREA THROUGH
THE OVERNIGHT HOURS.
VERY UNSTABLE AIR MASS AND EXPECT SOME OF THESE STORMS TO BECOME
SEVERE. HOWEVER THE BIGGEST THREAT WILL BE THE HEAVY RAINFALL AND
POSSIBLE FLASH FLOODING. AIR MASS REMAINS VERY MOIST THROUGH A
DEEP DEPTH. WHERE THE THREAT FOR HEAVY RAINFALL MATCHES UP WITH
WHERE HEAVY RAINFALL/SOME FLASH FLOODING OCCURRED LAST NIGHT/EARLY
THIS MORNING IS OVER THE SOUTHERN HALF OF THE AREA. THEREFORE A
FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TONIGHT.
VERY LIGHT LINGERING RAINFALL MAY BE AROUND THROUGH MID MORNING.
AFTER THAT IT SHOULD STAY QUIET UNTIL MID AFTERNOON. WEST TO
NORTHWEST FLOW ALOFT WITH ANOTHER SHORTWAVE TROUGH TO MOVE
THROUGH. AIR MASS DOES NOT APPEAR AS MOIST. ALSO SURFACE BOUNDARY
LOOKS TO BE SOUTH OF AREA. MODELS ARE NOT VERY EXCITED ABOUT THE
AFTERNOON RAINFALL CHANCES. HOWEVER CONSIDERING THE RESIDUAL
MOISTURE IN PLACE AND A SHORTWAVE TROUGH IN A WEST TO NORTHWEST
FLOW ALOFT...AM KEEPING SLIGHT TO CHANCE POPS FOR NOW.
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 157 AM MDT SUN JUL 19 2015
FOR THE LONG TERM...THE GFS AND EUROPEAN ARE FINALLY STARTING TO COME
INTO AGREEMENT. THE STRONG UPPER LEVEL RIDGE THAT HAS BEEN MOVING WEST
OVER THE SOUTHERN STATES ALL WEEK HAS ITS RIDGE PEAK SITTING OVER THE
HIGH PLAINS AT 12Z WEDNESDAY. THE BEST AND ONLY SIGNIFICANT CHANCE FOR
PRECIP DURING THE LONG TERM IS WEDNESDAY 12Z THROUGH 06Z THURSDAY.
THERE IS SURFACE MOISTURE BEING PULLED UP FROM THE SOUTHWEST MONSOON AS
WELL AS SOME UPPER LEVEL SHORTWAVES THAT PASS OVER THE CWA. AFTER
THIS...PRECIP CHANCES DECLINE DUE TO THE RIDGE PUSHING FURTHER WEST AND
GAINING STRENGTH. FRIDAY AND SATURDAY LOOK TO BE DRIER AND WARMER THEN
THE OTHER DAYS IN THE LONG TERM DUE TO THE STRONG HIGH PRESSURE. THERE
IS A LOW PRESSURE THAT STARTS TO PUSH DOWN INTO THE NORTHWEST STATES
WEDNESDAY BUT JUST GETS PULLED INTO THE NORTHERN UPPER LEVEL FLOW
BECAUSE THE HIGH PRESSURE SHOWS TO BE TOO STRONG TO PENETRATE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1143 AM MDT SUN JUL 19 2015
SIMILAR SETUP TO LAST NIGHTS ROUND OF THUNDERSTORMS. AT THIS TIME
IT LOOKS LIKE THUNDERSTORMS WILL START A LITTLE EARLIER. THE
STORMS LOOK A LITTLE FURTHER SOUTH THAN THEY DID LAST NIGHT. KGLD
STILL LOOKS LIKE THE BEST CHANCE TO BE AFFECTED BY THE
THUNDERSTORMS. SO CHOSE TO PUT VCTS AT KGLD AT 21Z WITH A
PREVAILING THUNDERSTORM FORECAST FROM 00Z TO 04Z. AT THIS TIME FOR
KGLD KEPT CONDITIONS AT VFR FOR THE ENTIRE TIME BUT IF A STRONG
STORM MOVES ACROSS THEN MVFR CONDITIONS WILL BE POSSIBLE.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE TOMORROW AFTERNOON BUT CHOSE
TO KEEP ANY THUNDERSTORM MENTION OUT OF THE TAF.
DO NOT FEEL AS CONFIDENT ABOUT KMCK GETTING THUNDERSTORMS BUT IT
WILL BE CLOSE. CHOSE TO PUT IN VCTS THERE FROM 01Z TO 05Z. VFR
CONDITIONS ARE EXPECTED THROUGH THE ENTIRE TIME. ALSO KEPT ANY
MENTION THUNDERSTORMS OUT FOR MONDAY AFTERNOON AT THIS TIME.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ013>016-027>029-
041-042.
CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ091-092.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...BULLERHazardous weather outlook, Jul 19, 1:21 PM MST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT SUN JUL 19 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
221 PM MDT SUN JUL 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE REST OF
THE AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT HOURS. THE MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.
FLASH FLOODING IS POSSIBLE FOR LOCATIONS THAT RECEIVED HEAVY
RAINFALL LAST NIGHT AND EARLY THIS MORNING. AS RESULT...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR LOCATIONS ROUGHLY ALONG AND SOUTH
OF A FLAGLER TO COLBY TO HILL CITY LINE.
ALSO AN ISOLATED TORNADO CANNOT BE RULED OUT THROUGH EARLY THIS
EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH
WEDNESDAY NIGHT. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. FLASH FLOODING IS
POSSIBLE FOR LOCATIONS THAT HAVE RECEIVED MULTIPLE ROUNDS OF
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 19, 8:25 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
925 AM MDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST 11 ESE THURMAN 39.53N 103.03W
07/18/2015 M56.00 MPH KIT CARSON CO MESONET
0836 PM TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
07/18/2015 M53.00 MPH KIT CARSON CO ASOS
0842 PM TSTM WND GST IDALIA 39.70N 102.30W
07/18/2015 M53.00 MPH YUMA CO MESONET
0909 PM TSTM WND GST ST. FRANCIS 39.77N 101.80W
07/18/2015 M62.00 MPH CHEYENNE KS AWOS
1246 AM TSTM WND DMG 6 E HOXIE 39.36N 100.33W
07/19/2015 SHERIDAN KS PUBLIC
LARGE LIMBS DOWN FROM OLD COTTONWOOD TREES AT SHERIDAN
STATE FISHING LAKE. TIME ESTIMATED FROM RADAR. SOCIAL
MEDIA REPORT...SECOND-HAND INFORMATION.
0130 AM TSTM WND GST HILL CITY 39.37N 99.85W
07/19/2015 M60.00 MPH GRAHAM KS ASOS
0143 AM TSTM WND GST HILL CITY 39.37N 99.85W
07/19/2015 M63.00 MPH GRAHAM KS ASOS
PEAK GUST.
0305 AM HEAVY RAIN BOGUE 39.36N 99.69W
07/19/2015 M3.60 INCH GRAHAM KS LAW ENFORCEMENT
0308 AM FLASH FLOOD BOGUE 39.36N 99.69W
07/19/2015 GRAHAM KS LAW ENFORCEMENT
FLOODING ON STREETS OF BOGUE. WATER FILLING DITCHES ON
HIGHWAY 24 FROM HILL CITY TO NICODEMUS.
0741 AM HEAVY RAIN WALLACE 38.91N 101.59W
07/19/2015 M1.30 INCH WALLACE KS CO-OP OBSERVER
0741 AM HEAVY RAIN OBERLIN 39.82N 100.53W
07/19/2015 M2.01 INCH DECATUR KS CO-OP OBSERVER
0741 AM HEAVY RAIN 10 S BREWSTER 39.22N 101.38W
07/19/2015 M1.70 INCH THOMAS KS PUBLIC
SOCIAL MEDIA REPORT.
0741 AM HEAVY RAIN 4 S BURLINGTON 39.25N 102.27W
07/19/2015 M1.24 INCH KIT CARSON CO ASOS
0741 AM HEAVY RAIN 7 NW ATWOOD 39.88N 101.13W
07/19/2015 M1.35 INCH RAWLINS KS TRAINED SPOTTER
FELL IN AROUND 30 MINUTES SHORTLY AFTER MIDNIGHT.
0741 AM HEAVY RAIN HILL CITY 39.37N 99.85W
07/19/2015 M3.36 INCH GRAHAM KS ASOS
0741 AM HEAVY RAIN 2 S HILL CITY 39.34N 99.85W
07/19/2015 M5.70 INCH GRAHAM KS PUBLIC
SOCIAL MEDIA REPORT. UNOFFICIAL RAIN GAUGE.
0741 AM HEAVY RAIN HOXIE 39.36N 100.44W
07/19/2015 M1.71 INCH SHERIDAN KS PUBLIC
SOCIAL MEDIA REPORT. ALSO MENTIONED 2+ INCH REPORTS
NEARBY.
0741 AM HEAVY RAIN 6 E HOXIE 39.36N 100.33W
07/19/2015 E2.50 INCH SHERIDAN KS PUBLIC
SOCIAL MEDIA REPORT...SECOND-HAND INFORMATION.
&&
RHUSTEDLocal storm report, Jul 19, 8:58 AM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
958 AM MDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM HEAVY RAIN 1 SW MORLAND 39.34N 100.09W
07/19/2015 M1.97 INCH GRAHAM KS COCORAHS
0954 AM HEAVY RAIN 6 NNW GRAINFIELD 39.19N 100.51W
07/19/2015 M1.65 INCH SHERIDAN KS COCORAHS
0954 AM HEAVY RAIN 12 S QUINTER 38.89N 100.23W
07/19/2015 M1.61 INCH GOVE KS COCORAHS
0954 AM HEAVY RAIN 13 N HILL CITY 39.55N 99.85W
07/19/2015 M1.55 INCH GRAHAM KS COCORAHS
0954 AM HEAVY RAIN 5 WNW MAX 40.14N 101.49W
07/19/2015 M1.35 INCH DUNDY NE COCORAHS
0954 AM HEAVY RAIN SHARON SPRINGS 38.89N 101.75W
07/19/2015 M1.32 INCH WALLACE KS CO-OP OBSERVER
&&
RHUSTEDLocal storm report, Jul 19, 9:37 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND DMG BOGUE 39.36N 99.69W
07/19/2015 GRAHAM KS PUBLIC
SOCIAL MEDIA REPORT. TREES...LARGE TREE BRANCHES AND
POWERLINES DOWN IN BOGUE. TIME ESTIMATED FROM RADAR.
1015 AM HEAVY RAIN TASCO 39.35N 100.29W
07/19/2015 M1.80 INCH SHERIDAN KS PUBLIC
SOCIAL MEDIA REPORT.
1015 AM HEAVY RAIN 13 N HILL CITY 39.55N 99.85W
07/19/2015 M1.79 INCH GRAHAM KS PUBLIC
SOCIAL MEDIA REPORT.
1015 AM HEAVY RAIN 10 S HILL CITY 39.22N 99.85W
07/19/2015 M1.50 INCH GRAHAM KS PUBLIC
SOCIAL MEDIA REPORT.
1015 AM HEAVY RAIN LEOTI 38.48N 101.36W
07/19/2015 M1.40 INCH WICHITA KS PUBLIC
SOCIAL MEDIA REPORT.
1032 AM HEAVY RAIN 4 NW LEOTI 38.52N 101.41W
07/19/2015 M3.00 INCH WICHITA KS PUBLIC
SOCIAL MEDIA REPORT.
1032 AM HEAVY RAIN 1 S GOODLAND 39.33N 101.71W
07/19/2015 M1.50 INCH SHERMAN KS PUBLIC
SOCIAL MEDIA REPORT.
&&
RHUSTEDSpecial weather statement, Jul 19, 1:44 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SUN JUL 19 2015
COZ091-092-192115-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
244 PM MDT SUN JUL 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND KIT
CARSON COUNTIES UNTIL 315 PM MDT...
AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF VONA TO
NEAR BOYERO...AND MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...STRATTON...FLAGLER...SEIBERT...BETHUNE...VONA...WILD
HORSE AND AROYA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND 437.
HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
EAST CENTRAL COLORADO.
LAT...LON 3956 10315 3957 10235 3933 10221 3861 10317
TIME...MOT...LOC 2044Z 223DEG 30KT 3936 10277 3891 10326
LUNDQUIST
Thunderstorm Wind, Kit Carson
- When
- July 19, 1:47 PM MST
- Where
- Kit Carson County, 10.39 mi S of Seibert
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.150, -102.875
Power lines blown down and water standing in fields. Estimated time of report from radar.
Thunderstorm Wind, Cheyenne
- When
- July 19, 2:56 PM MST
- Where
- Cheyenne County, 8.72 mi SSW of Sorrento
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.667, -102.993
Numerous three to four inch live tree branches blown down. Visibility is near zero.
Flash Flood, Kit Carson
- When
- July 19, 3:40 PM MST to 6:40 PM MST
- Where
- Kit Carson County, 2.59 mi SSW of Stratton to 4.29 mi NW of Stratton
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.264, -102.613
Up to two inches of water is still running over the railroad tracks just east of Stratton an hour or two after the heavy rainfall ended. Three miles east of Stratton up to six inches of water is still running over the intersection of Road 34 and Highway 24 an hour or two after the heavy rainfall has ended. A rainfall measurement of 4.20 inches was sent by the public in Stratton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, July 19 to 20, 20152 deaths · 11 events
- Damaging Winds in Florida, July 19, 20151 death · $85,000 · 55 kt wind · 14 events
- Flash Flood in California, July 19, 20151 injured · $50 million · 1 event
- Hail and Damaging Winds in New Hampshire, July 19, 20151 death · 2.5 in hail · 18 events
- Flash Flooding in Illinois, July 19, 20151 death · 2 events
- Flash Flood and Flood in Vermont, July 19 to 20, 2015$1.0 million · 1 in hail · 8 events
- Flash Flooding and Flood in Illinois, July 19, 2015$300,000 · 4 events
- Damaging Wind in Arizona, July 19, 2015$250,000 · 61 kt wind · 1 event
- Damaging Winds in South Carolina, July 19 to 20, 2015$112,000 · 60 kt wind · 7 events
- Flash Flooding and Hail in New York, July 19, 20151 injured · 2 in hail · 43 events
- Lightning Strike in Florida, July 19, 2015$100,000 · 1 event
- Damaging Winds in South Carolina, July 19, 2015$52,000 · 60 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587760, 587761, 587762.